Back to Ask the Diabetes Team Ask the Diabetes Team

From Miami, Florida, USA:

My mother takes premixed insulin twice a day and has been taking Actos for the past four years. She always had problems with some swelling and pain in her ankles, so a few months ago her endocrinologist prescribed a diuretic (which she stopped because it made her feel weird), and two weeks ago he finally reduced the Actos dose. Miraculously, her feet are less swollen now.

She went to a rheumatologist three weeks ago who prescribed Actonel once a week for her osteoporosis, but after two weeks, she started experiencing a strange swelling on her two cheeks, her voice got hoarse (mainly at night), and (strangely) and has, at times, a sore throat and sometimes chills.

She discontinued taking Actonel, but she still takes Actos and does not feel right yet so I am concerned. Are these reactions due to Actos or Actonel, or the mixing of both? What do you think is causing her face swelling?

I have heard adverse comments about Actos (same family as Rezulin). Should she continue taking Actos? Could she have some level of toxicity in her system? Why can't she just take insulin alone like she did for the last 20 years?


Physicians add Actos [pioglitazone] in an attempt to decrease the total amount of insulin required to take care of the sugars. However, Actos is known to cause fluid retention in some people. I would talk to her physician about stopping the drug all together and see what happens. However, I think it is unsafe to arbitrarily stop medication on her own, without your doctor's knowledge. While it is true that Actos is from the same family as Rezulin, the side effects are much less common, and it is much safer.

Actonel is less metabolically active and is unlikely to cause all the other symptoms you describe.


Original posting 27 Jun 2003
Posted to Pills for Diabetes and Other Medications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.